Alert archive / Michigan / Small Craft Advisories in 2012

Small Craft Advisory 5, NWS Grand Rapids, MI

January 16, 2012

NWS Grand Rapids, MI issued this small craft advisory at Jan 16, 2012, 9:36 AM EST. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Jan 16, 2012, 9:36 AM EST (14:36 UTC)
Expired
Jan 16, 2012, 4:00 PM EST
In force
6 hr
Issued by
NWS Grand Rapids, MI

The text

As transmitted, in the capitals the NWS used until 2016.

379 
WHUS73 KGRR 161436
MWWGRR

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
936 AM EST MON JAN 16 2012

LMZ844>849-162100-
/O.CAN.KGRR.GL.W.0004.000000T0000Z-120116T1600Z/
/O.NEW.KGRR.SC.Y.0005.120116T1436Z-120116T2100Z/
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
936 AM EST MON JAN 16 2012

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 4 PM EST THIS AFTERNOON...
...GALE WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A SMALL
CRAFT ADVISORY...WHICH IS IN EFFECT UNTIL 4 PM EST THIS
AFTERNOON. THE GALE WARNING HAS BEEN CANCELLED. 

* WINDS...SOUTH WINDS 15 TO 25 KNOTS BECOMING SOUTHWEST 5 TO 15
  KNOTS. WINDS SHIFTING TO THE NORTHEAST FOR TONIGHT AND
  INCREASING TO 15 TO 25 KNOTS NORTH OF HOLLAND.

* WAVES...WAVES 6 TO 10 FEET THIS MORNING SUBSIDING TO 2 TO 4 FEET
  THIS AFTERNOON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

MEADE 

HTTP://WWW.WEATHER.GOV/GRR

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this small craft advisory went out at Jan 16, 6:50 AM EST, 2 hours 46 minutes earlier.

Area forecast discussion, Jan 16, 6:50 AM EST, 2 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
650 AM EST MON JAN 16 2012

LATEST UPDATE...AVIATION...

.SYNOPSIS...(400 AM EST MON JAN 16 2012)
LIGHT RAIN DRIZZLE AND FOG WILL DEVELOP THIS AFTERNOON AND EVENING
IN MILD SOUTHERLY WINDS AHEAD OF AN APPROACHING COLD FRONT. LOW
PRESSURE WILL TRACK NORTHEAST ALONG THE FRONT TONIGHT AND TUESDAY...
RESULTING IN MIXED WINTRY PRECIPITATION TONIGHT AND SNOW ON THE BACK
SIDE OF THE SYSTEM TUESDAY AS COLDER AIR MOVES IN. ADDITIONAL LAKE
EFFECT SNOW SHOWERS ARE ANTICIPATED TUESDAY NIGHT BRINGING LIGHT
SNOW ACCUMULATIONS. A CHANCE FOR MORE SIGNIFICANT LAKE EFFECT SNOW
WILL COME THURSDAY.

&&

.SHORT TERM...(400 AM EST MON JAN 16 2012)
(TODAY THROUGH WEDNESDAY AFTERNOON)

LIGHT RAIN AND DRIZZLE WILL DEVELOP THIS AFTN AS SOUTH TO SW WINDS
ADVECT MILDER AIR INTO OUR FCST AREA. MAX TEMPS THIS AFTN ARE
EXPECTED TO REACH THE 35 TO 40 DEGREE MARK IN THE WAA PATTERN AND IN
SPITE OF THE SNOW COVER. WILL NEED TO MONITOR FOR POTENTIAL FOR A
LITTLE FREEZING DRIZZLE ACROSS OUR NORTHERN FCST AREA TODAY
DEPENDING ON HOW QUICKLY SFC TEMPS MODERATE IN THE WAA PATTERN. THE
COMBINATION OF LIGHT RAIN AND MELTING SNOW AND WARMER AIR
OVERRUNNING SOME MELTING SNOW COVER SHOULD SET THE STAGE FOR SOME
AREAS OF LIGHT FOG TO DEVELOP THIS AFTN AND PARTICULARLY THIS EVE
WHEN IT COULD BECOME RATHER DENSE.

A LIGHT WINTRY MIX OF PCPN IS ANTICIPATED TONIGHT FOLLOWED BY
SYNOPTIC SNOW ON THE BACK SIDE OF THE STRENGTHENING SFC LOW
TUESDAY... RANGING FROM AROUND 2 TO 4 INCHES AND PERHAPS LOCALLY
HIGHER AMOUNTS ESPECIALLY UP NORTH. IT WILL ALSO BECOME RATHER
BREEZY TUESDAY AFTN/EVE. WE DID BUMP UP POPS TO CATEGORICAL FOR SNOW
TUESDAY AND TWEAKED FCST SNOW ACCUMS UP A BIT TO NEAR 4 INCHES
ACROSS OUR NORTHERN FCST AREA. THIS BASED LARGELY ON 00Z GFS
GUIDANCE. AFTER LOOKING AT 00Z ECMWF GUIDANCE... IT IS POSSIBLE THAT
FUTURE SHIFTS MAY NEED TO CONTINUE THE TREND OF BUMPING UP FCST SNOW
AMOUNTS A LITTLE MORE FOR TUESDAY.

NW FLOW CAA TUESDAY NIGHT WILL RESULT IN LAKE EFFECT SNOW SHOWERS IN
OUR FAVORED NW FLOW SNOW BELT AREAS AS H8 TEMPS FALL TO -16 TO -18 C
BY 12Z WED. THE SNOW SHOWERS WILL BE MOST PREVALENT NEAR TO
PARTICULARLY WEST OF US-131 TUESDAY NIGHT INTO EARLY WEDNESDAY. H8
TEMPS MODERATE QUICKLY WEDNESDAY AS WEAK SFC RIDGING TAKES HOLD.
THEREFORE ANY LAKE EFFECT SNOW SHOWERS EARLY WEDNESDAY SHOULD TAPER
OFF RATHER QUICKLY.

&&

.LONG TERM...(400 AM EST MON JAN 16 2012)
(WEDNESDAY NIGHT THROUGH SUNDAY)

WED NIGHT INTO THU...MODELS ARE IN DECENT AGREEMENT IN SHOWING A
FAST MOVING MID LEVEL SHORTWAVE DROPPING SOUTHEASTWARD THROUGH THE
GREAT LAKES REGION.  THIS SYSTEM TAKES ON A NEGATIVE TILT SUPPORTING
DECENT LIFT.  THEN A REINFORCING SHOT OF COLD AIR MOVES INTO LOWER
MI BEHIND THE DEPARTING SYSTEM THU.  THE AIR IS PLENTY COLD ENOUGH
FOR LAKE EFFECT SNOW  SHOWERS THU.  HOWEVER THE LOW LEVEL FLOW
BECOMES DIVERGENT DURING THE DAY THUS AM NOT CONFIDENT ENOUGH TO
RAISE POPS AT THIS POINT.

MID LEVEL HEIGHTS BACK STEADILY FOR THE FRI INTO SAT TIMEFRAME
ALLOWING FOR A WARMING TREND TO SET UP.  AFTER A COLD START TO THE
DAY ON FRIDAY THE ARCTIC AIRMASS RETREATS NORTHWARD INTO CANADA AND
WILL LIKELY STAY THERE FOR A FEW DAYS AT LEAST.  TYPICALLY THE
SHALLOW COLD AIRMASS HOLDS IN LONGER THAN THE COLD AIR AT 850 MB OR
700 MB.  SO QUITE A BIT OF UNCERTAINTY WITH THE PRECIPITATION TYPE
GOING THROUGH FRI AND INTO THE WEEKEND.  FRI THE GFS SHOWS ANOTHER
WEAK WAVE OF LOW PRESSURE TRACKING THROUGH LOWER MI.  DECENT WARM
AIR ADVECTION WITH THIS SYSTEM.  SOUNDING PROFILES AROUND GRR
SUGGEST ENOUGH WARM AIR UP AROUND 750 MB TO MELT THE SNOW FALLING
ABOVE AND THAT COULD LEAD TO A MIX.  HOWEVER THE HIGH RES EURO IS
COLD ENOUGH TO KEEP IT ALL SNOW.  WILL KEEP THE RISK FOR  SNOW IN
THE FORECAST FOR FRI.  THEN FOR SAT AND SUN...AT THIS POINT ANY
PRECIPITATION LOOKS VERY LIGHT AS THE DGZ STAYS RELATIVELY DRY.

&&

.AVIATION...(650 AM EST MON JAN 16 2012)
LOW LEVEL MOISTURE WILL BE STREAMING IN FROM THE SOUTHWEST TODAY.
AS THIS AIRMASS HITS THE SNOWPACK WE SHOULD SEE CONDITIONS FALLING
TO IFR OR LESS DURING THE AFTERNOON.  THEN WE WILL MAINTAIN THOSE
CONDITIONS THROUGH THE NIGHT.  DRIZZLE SHOULD BE ON THE INCREASE AT
ALL SITES...AND SOME ZL MAY OCCUR NORTH OF KGRR  AS THE COLDER AIR
FILTER DOWN FROM THE NORTH LATE TONIGHT WE MAY SEE TEMPERATURES FALL
BELOW FREEZING AFTER 09Z FOR KMKG.  THIS COULD LEAD TO ICING.

&&

.MARINE...(400 AM EST MON JAN 16 2012)
THE GALE WARNING REMAINS IN EFFECT THIS MORNING. GALES ARE ALSO
POSSIBLE TUESDAY NIGHT ON THE BACK SIDE OF THE DEPARTING LOW
PRESSURE SYSTEM.

&&

.HYDROLOGY...(400 AM EST MON JAN 16 2012)
PCPN WITH THE SYSTEM TODAY AND TUESDAY WILL NOT BE SIGNIFICANT
ENOUGH TO IMPACT RIVER LEVELS. NO ICE JAMS HAVE BEEN REPORTED BUT
THE POTENTIAL FOR THEM WILL INCREASE A BIT MID TO LATE WEEK AS
COLDER AIR MOVES IN.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...

MI...NONE.
LM...GALE WARNING ST JOSEPH TO MANISTEE THIS MORNING.

&&

SYNOPSIS:     LAURENS
SHORT TERM:   LAURENS
LONG TERM:    MJS
AVIATION:     MJS
MARINE:       LAURENS
HYDROLOGY:    LAURENS
Hazardous weather outlook, Jan 16, 6:30 AM EST, 3 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
630 AM EST MON JAN 16 2012

MIZ037>040-043>046-050>052-056>059-064>067-071>074-171130-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
620 AM EST MON JAN 16 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

ROADS COULD BECOME SLICK LATER TODAY INTO TONIGHT.

WITH TEMPERATURES CLOSE TO FREEZING AND LIGHT RAIN MOVING IN
DURING THE AFTERNOON A SMALL POSSIBILITY EXISTS FOR FREEZING
RAIN NORTH OF MT PLEASANT.

A RISK FOR FREEZING RAIN EXISTS TONIGHT BEFORE THE PRECIPITATION
TRANSITIONS OVER TO SNOW BY DAYBREAK.

FOG COULD BECOME LOCALLY DENSE LATER TODAY INTO TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ACCUMULATING SNOW WILL CREATE SOME HAZARDOUS TRAVEL CONDITIONS FOR
TUESDAY INTO TUESDAY EVENING.

LIGHT SNOW COULD LEAD TO SLICK CONDITIONS WEDNESDAY NIGHT INTO
THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

LMZ844>849-171130-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
630 AM EST MON JAN 16 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

GALE FORCE WINDS WILL GRADUALLY DIMINISH THROUGH THE DAY.
CONDITIONS WILL REMAIN HAZARDOUS TO SMALL CRAFT INTO TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

WINDS AND WAVES COULD BECOME HAZARDOUS TO SMALL CRAFT WEDNESDAY
NIGHT INTO THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 16, 4:32 PM ESTWinter Weather AdvisoryGRRAllegan, Clare, Clinton, Gratiot, Ionia, Isabella and 12 more35 hr
Jan 16, 4:36 PM ESTGale WarningGRR30 hr

Nearby

Small Craft Advisories in Michigan, 2012Every small craft advisory in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.